Anxious

Hi, it's been a while since I've posted (which is a good thing!), as my son has been doing well, he's 22 and receives monthly injections from GP, Initially in April last year was showing Neurological problems, balance, numbness, tingling, was given loading doses, then monthly injections, the neuro problems seemed to stop, but he was left feeling very anxious, worrying in case the problems would come back... Cut a long story short, just this weekend he told me that when he is out (socially) he is suffering from shortness of breath and a bit of balance problem, i have also noticed that he has started twitching his eyes a lot. My question is do you think that he is suffering from an anxiety disorder or do you think these issues are part of his deficiency and that he may need more B12. Doctor says his levels are over 2000, but i know from what I've read that this doesn't always matter. I am considering ordering some patches from Amazon, but I'm a bit scared that it will be too much B12?? Also the the patches I was looking at are Methylcobalimin, whilst his injections are Hydro...would this matter? Thank you K

9 Replies

oldestnewest
  • Try keeping a diary of symptoms vs injection frequency. If there's obvious signs of them getting worse by the end of this he month use it to persuade the doctor for more frequent jabs.

    Some people really like the patches (they do nowt for me). It doesn't matter that they're methyl, indeed some say that the two different types work in different ways. So it could be good to mix 'n' match.

  • I wouldn't be quick to jump to anxiety disorder. Shortness of breath, facial twitching, balance problems can all be signs of b12 deficiency, which you already know is a problem for your son.

    The other thing is that b12d has a variety of signs and symptoms and they don't all start or end on the same schedule. As my neurogical symptoms improved I was often still troubled by shortness of breath ("the sighs"). Although my Dr was supplementing me, I still felt borderline deficient and had symptoms cropping up all the time. If I go beyond a week without my shot the tremors get really bothersome again.

    As for the types of b12, the jury is still out and it varies from person to person. Some people really like methylcobalamin, but for me it had the highest side effects, particularly mood disturbances and cystic acne. I like hydroxocobalamin liquid from Metabolics lab. A drop is about 98mcg and a full dropper holds about 8 drops so it's easy to control the dose.

    You know your son has had a deficiency. It seems to me the concern now is finding the level of supplentation to relieve the symptoms.

  • "Doctor says his levels are over 2000"

    I think the BCSH Cobalamin and Folate Guidelines makes the point that once B12 supplementation starts then the B12 serum levels are irrelevant. I can't rememember the exact quote.

    I suspect my levels are probably well over 2000.

    Shortness of breath, twitching eyes, poor balance, anxiety can all be symptoms of b12 deficiency. See links below.

    b12deficiency.info/signs-an...

    pernicious-anaemia-society....

    Symptoms list in here.

    Has he ever had thyroid tests?

    "Initially in April last year was showing Neurological problems, balance, numbness, tingling, was given loading doses"

    How many loading doses did he get? I wonder if he had enough loading doses.

    Link below contains similar info to the BNF (British National formulary) Chapter 9 Section 1.2 in Management section.

    Have you ever rung the PAS? They might be able to point you to useful info.

    pernicious-anaemia-society....

    01656 769 717

    Office open 8am till 2pm everyday except Sundays.

    Did he ever have an IFA (Intrinsic factor Antibody) test?

    You might find it interesting to look into MTHFR gene mutations.

    b12deficiency.info/what-are...

    Some people need more than the standard amount of B12 or respond better to a particular type of B12. As well as hydroxycobalamin and methylcobalamin, there are cyanocobalamin and adenosylcobalamin.

  • There are no known downsides to keeping B12 levels high and it isn't something you can overdose on - hydroxocobalamin is used to treat cyanide poisoning in doses 5000x the amount your son is receiving in an injection administered intravenously over 15 minutes with a follow up dose after 30 minutes if needed.

    There have been some links in studies to B12 treatment and higher rates of some cancers and larger tumours however no causal link has been established and the most likely explanation is the progress of a cancer that developed whilst the patient was B12 deficient - well established causal links between B12 deficiency and cancer.

    It may be worth keeping an eye on folate levels as folate is needed to process B12 and if the body needs to use up a lot of B12 it can leave some people folate deficient.

  • I have a theory that hydroxo isn't being converted and used in my body as when I had my last injection, I only lasted 2 weeks before I had to start using my methyl patches - infact, I should've started after one week. I'm off to the doctor today to see what he thinks.

  • I would try taking methyltetrahydrofolate (sold as methy folate or metafolin) tablets.

    If you can't convert hydroxoCB to methylCB it is most likely to be because you cannot reduce methylenetetrahydrofolate to methyltetrahydrofolate (MTHF). The conversion of hydroxoCB to methylCB requires MTHF.

    By supplementing with MTHF you bypass the break in the methylation process and should be able to do the hydroxoCB to methylCB conversion properly.

    Here's a diagram that helps explain it - frankhollis.com/temp/MTHFR.jpg

  • Many thanks, I've printed that out and will take it to the doctors in half an hour!

  • He may need ferritin, folate or VitD to help with the absorption of the B12. If these are low then symptoms may persist. Has his thyroid function been checked too, as Low B12 and underactive thyroid often occur together.

    Best wishes MariLiz

  • Worth checking his calcium levels if they haven't been tested too as there seems to be a link with hypoparathyroidism and pernicious anaemia.

You may also like...